Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Paducah, KY

May 8, 2003Livingston County, Kentucky; Massac County, Pope County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 8, 2003, 1:10 PM CDT for Livingston County, Kentucky; Massac County, Pope County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2003, 1:10 PM CDT (18:10 UTC)
Expired
May 8, 2003, 1:45 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Massac County, IL, Pope County, IL, Livingston County, KY

The radar

The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:25 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:30 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, May 8, 1:30 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT THU MAY 8 2003

LATEST SURFACE ANALYSIS PLACES FRONTAL BOUNDARY ALONG ERN CORRIDOR
PAH FA. THIS BOUNDARY WL REMAIN NEARLY STATIONARY IN THE
INTERIM...UNTIL MUCH ADVERTISED PLAINS SHORT WAVE INITIATES ITS
RETURN NWARD AS A WARM FRONT. THIS WL HELP DESTABILIZE PAH FA
SUFFICIENTLY TO SUPPORT ANOTHER ROUND OF SCT TSRA...AND PER
SWODY1...SLGT RISK OF SVR TODAY. AND WHILE OVERNIGHT CONVECTION MAY REACH
DOORSTEP OF PAH FA EARLY TODAY...BELIEVE BETTER CHANCE OF SVR WL BE IN
SOUPED UP/DESTABILIZED PM/EVENING HOURS. STILL BEST ATMOSPHERICS WL
BE TO OUR WEST...CLOSER TO VCNTY OF LOW AND EJECTING WAVE.

THE CHANCE FOR WARM SECTOR SHRA/TSRA WL CONTINUE BASICALLY THROUGH
SAT...WITH SOME TWEAKS HERE AND THERE FOR LOW CHC VERSUS SLGT
CHC AREAS...BASED ON LATEST MODEL SUGGESTIONS. SFC COLD FRONT PUSHES
THRU SAT NIGHT AND SHOULD END PCPN BY EARLY SUN...WITH ALSO PERHAPS
A LTL HIGHER POP ALONG THE FRONT ITSELF.

WL AWAIT NEW GUIDANCE BUT ANTICIPATE A LTL COOLER/DRIER WX BEHIND
FROPA TO START NEXT WEEK...BEFORE RETURNING TO A STORMY PATTERN WED.

.PAH...NONE.

DH
Hazardous weather outlook, May 8, 7:15 AM CDT, 5 hours 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM
LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY
FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE
ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE
FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH
THE EVENING AND EARLY NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE
BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE
FRONT SATURDAY NIGHT.

AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A
STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A
CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS
AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 8, 10:38 AM CDT, 2 hours 32 minutes before
KYZ001>013-016-017-021-022-MOZ100-107>112-114-081645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 8 2003

...TORNADO WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN
KENTUCKY UNTIL 400 PM...

AT 1030 AM...ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
SOUTHEAST MISSOURI FROM JUST WEST OF POPLAR BLUFF MISSOURI...
SOUTHWARD INTO THE MISSOURI BOOTHEEL. THESE THUNDERSTORMS WERE
DEVELOPING ON THE LEADING EDGE OF A WARM FRONT MOVING NORTHWARD
INTO SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH.

PERSONS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...ESPECIALLY
SOUTH OF A LINE FROM VAN BUREN MISSOURI...ONWARD TO PADUCAH AND
MADISONVILLE KENTUCKY...SHOULD BE CAUTIOUS AS THUNDERSTORMS
APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE POTENTIAL FOR TORNADIC DEVELOPMENT.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH
Local storm report, May 8, 11:13 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    1W POPLAR BLUFF           MO   1.75 INCH HAIL
05/08/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          EMA...THE HAIL FELL AT
                                          GREEN FORREST AT HWY 67
                                          AND PP HWY.
Special weather statement, May 8, 12:39 PM CDT, 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 6 PM CDT...

AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.

PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH
Special weather statement, May 8, 12:46 PM CDT, 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 4 PM CDT...

AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.

PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:31 PM CDTSevere Thunderstorm WarningPAHCarlisle29 min
May 8, 12:50 PM CDTSevere Thunderstorm WarningPAHMcCracken40 min
May 8, 3:02 PM CDTSevere Thunderstorm WarningPAHWayne28 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningPAHJefferson51 min
May 8, 10:54 AM CDTSevere Thunderstorm WarningPAHButler66 min
May 8, 11:25 AM CDTSevere Thunderstorm WarningPAHNew Madrid35 min
May 8, 11:54 AM CDTSevere Thunderstorm WarningPAHMississippi36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.